My doctor told me to alternate using ibuprofen and acetaminophen to treat my child's fever. Why?
Acetaminophen and ibuprofen are both appropriate choices for treating a fever. Many doctors recommend that parents alternate giving their child ibuprofen and acetaminophen. There are two possible reasons why alternating treatment would benefit over either medication used alone.
First, ibuprofen and acetaminophen act at different areas in the body to decrease fever. It is thought that combining the two treatments together has a greater effect on decreasing fever than one medication used alone. A recent study has shown that when children were given both ibuprofen and acetaminophen, their fever fell faster, and they needed less medication, their symptoms improved faster, and they had less recurrence of their fever.
Second, ibuprofen and acetaminophen both have side effects. Ibuprofen can cause stomach problems, and acetaminophen can lead to liver damage if dosed inappropriately. When alternating both these medications, lower doses of both are given, which decreases the child's risk of developing side effects.
The downside to alternating ibuprofen and acetaminophen is the more complicated dosing schedule. Parents must remember which medication was given each time. Also, ibuprofen and acetaminophen require different doses, which can lead to possible overdosing of either medication.
Remember to not administer both these medications at the same time.
The best way to avoid these problems is to write down the time, name of the medication, and what dose was given.
It is recommended that you speak to your child's doctor before beginning alternating treatment. Each doctor has his or her own opinion regarding the risks and benefits for this treatment option. Your child may have certain medical conditions or use certain medications that would prohibit use of ibuprofen or acetaminophen.
If the doctor does recommend it, ask him or her to be specific about what doses of each medication to use and how frequently each dose should be given.
Back to Ask a Pharmacist